Recently, the U.S. Food and Drug Administration (FDA) announced the approval of the first nonprescription naloxone product in an over-the-counter (OTC) nasal spray. Naloxone is also known by the brand name Narcan. This medication is used to reverse an opioid overdose and can be lifesaving in the case of an emergency.
If you are a parent or caregiver wanting to protect your kids, you might have questions about over-the-counter Narcan or wonder if you should have it at home.
In this Q&A, Alan Chang, clinical pharmacist at CHOC, gives you the advice you need about OTC Narcan nasal spray.
Should I have naloxone (Narcan) nasal spray on hand for my child for opioid overdose reversal?
No matter who you are, it’s a good idea to have Narcan as part of your first-aid kit at home. It is important to have Narcan if your child takes a new opioid medication or high doses of opioids. Narcan is also important to have if your child lives with or is often around someone who takes opioids.
What is naloxone (Narcan) used for?
Narcan is a brand name for naloxone, an over-the-counter medication that can reverse or reduce the effects of opioids, which are strong pain medications. Heroin, fentanyl and oxycodone are the names of some opioids. If a person takes too much of an opioid medication, it can decrease or stop their breathing. Narcan is used to treat decreased breathing in opioid overdose.
When will over-the-counter naloxone (Narcan) nasal spray be available in California?
OTC Narcan nasal spray will be available in late summer, but, a specific month has not been announced. Until then, you can still buy Narcan behind the pharmacy counter without a prescription.
Where do I get over-the-counter naloxone (Narcan)?
OTC Narcan should be available at most places where you can buy OTC medication. This includes pharmacies, grocery stores, big box retailers, online marketplaces, gas stations and convenience stores.
Can kids use naloxone (Narcan) for opioid overdose reversal?
According to the Centers for Disease Control and Prevention (CDC), Narcan (Naloxone) is safe to give to people of all ages, from infants to elderly adults.
This includes a child who may have accidentally taken an opioid pain reliever or medicine to treat opioid-use disorder.
When should I give naloxone (Narcan) to my child?
You should give Narcan to your child if you know or think that they have taken opioids and show signs of overdose.
Signs of opioid overdose may include:
- Unusual sleepiness, and you are not able to awaken the child with a loud voice or by rubbing firmly on the middle of their chest.
- Slow or shallow breathing.
- Pinpoint pupils (pupils that remain very small even in bright light).
If you have an infant under 4 weeks old who has been receiving prescribed opioids regularly and stops, they may experience sudden opioid withdrawal. It may be life-threatening if not treated the right way.
Signs and symptoms of sudden opioid withdrawal include:
- Crying more than usual.
- Increased reflexes.
Narcan can help reverse the effects of opioids on your child’s breathing and alertness. Narcan starts working within two to five minutes after being given, but its effects may wear off before the opioids are out of the system. So, you may need to give more than one dose. After giving Narcan to your child, call 911 right away.
Are there any risks to giving Narcan to kids who aren’t overdosing?
No. Narcan has no effects or side effects on people who have no opioid drugs in their system.
Are there any side effects of Narcan nasal spray?
Side effects of Narcan may include increased blood pressure, constipation, toothache, muscle spasms, muscle or bone pain, headache, nasal dryness, nasal swelling, nasal congestion, pain in the nose and dry skin.
How should I store and dispose of Narcan nasal spray?
- Store below 77°F (25°C).
- Do not freeze or expose it to excessive heat above 104°F (40°C).
- Keep the nasal spray device in its box until ready to use. Protect the box from excess light.
- Replace Narcan before the expiration date on the box.
- Keep this medicine and all medicines out of the reach of children.
The best way to dispose of unused Narcan is to drop off the medication to a drug take-back program immediately. Proper disposal of used Narcan includes putting it back into its box and disposing in a place that is away from children.
Get more expert health advice delivered to your inbox monthly by subscribing to the KidsHealth newsletter here.
A CHOC pharmacist educates parents on fentanyl, how it is often being mixed with other substances and how to prevent kids and teens from misusing it.